Winter Storm, Bennington
- When
- March 22, 6:00 PM EST to March 23, 8:54 PM EST
- Where
- Bennington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
Zone average snowfall of 15.8 inches.
The complex interaction of a northern stream shortwave and a southern stream coastal low pressure system brought widespread snow (moderate to heavy in places), freezing rain, and plain rain to southern Vermont from the evening of Friday, March 22 through Saturday evening, March 23, 2024. The heaviest snow fell across the northern halves of both Bennington and Windham counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The complex interaction of a northern stream shortwave and a southern stream coastal low pressure system brought widespread snow (moderate to heavy in places), freezing rain, and plain rain to southern Vermont from the evening of Friday, March 22 through Saturday evening, March 23, 2024. The heaviest snow fell across the northern halves of both Bennington and Windham counties. Snowfall totals generally ranged from 5 to 10 inches across southern portions of the counties to 10 to 20 inches across the north with localized amounts in excess of 30 inches along the spine of the Southern Green Mountains. Additionally, some reports of about one quarter of an inch of freezing rain accumulation was reported.
Nearly 10,000 people lost power during this storm.
Key Impacts: Power outages, school closures, traffic accidents, travel delays.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 22, 2:53 PM EST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
353 PM EDT Fri Mar 22 2024
.SYNOPSIS...
A storm system will impact the region tonight into tomorrow
with heavy precipitation. While northern areas will see
significant snowfall, other areas will see ice or heavy rain,
with some flooding possible for southeastern areas. Behind this
storm system, dry and chilly weather is expected for Sunday. Dry
weather will continue for the start of next week, with some
more rain showers possible towards the middle of the week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 353 PM EDT...Our region is under the influence of a
rather chilly and dry air mass for late March. Daytime temps
have only been in the 20s to low 30s, with dewpoints only in the
single digits. After a sunny morning, mid and high level clouds
have quickly increased from the west, thanks to a northern
stream disturbance approaching from the Great Lakes. With the
fast westerly flow in place, ceilings have been lowering through
the afternoon and a period of light snow has been expanding
into the western Adirondacks and from western/central NY and
Lake Ontario. Although the air mass is very dry, some light snow
is already beginning to break out across northern areas thanks
to the warm advection ahead of the approaching system and a
light dusting is possible by sunset.
For this evening into tonight, the upper level shortwave will
continue to push eastward across the Great Lakes. The isentropic
lift/warm advection ahead of this system will continue to allow
for periods of light snow moving west to east, mainly for areas
north of the Mohawk Valley and Capital Region. This will
primarily impact the Adirondacks eastward into the Lake George
Saratoga Region. Some upslope may locally enhance precip across
the higher terrain as well. CAMs suggest that precip will be
persistent across these northern areas and 12z HREF shows snow
rates will be increasing by the late night hours, perhaps
reaching close to one inch per hour. Model soundings suggest
decent lift is expected through the dendritic growth zone by the
late night hours, although the higher moisture content
throughout the column may still allow for some riming of flakes.
By sunrise, some parts of the Adirondacks and Glens Falls area
could already see around 6 inches of snow, although amounts will
be much lighter further south.
Meanwhile, precip will be lighter and more spotty further south
initially, but it will start to become more steady for the rest
of the area by 2 or 3 AM, as a southern stream system starts
approaching the region as well. With this precip, it may
initially fall as snow or sleet, but a warm nose aloft will be
allowing for above-freezing air aloft to push further into the
area from the south. This will allow for a changeover to
sleet/freezing and eventually plain rain towards daybreak
Saturday. Snowfall amounts will generally be just a coating to a
few inches through daybreak, with some light ice accretion as
well, especially in sheltered areas within the high terrain.
Temps will be rather chilly this evening, in the 20s for most
areas. Temps will hold steady or slowly rise late, especially
for southern areas.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The southern stream system will be the main impact on Saturday,
as it lifts northeast off the mid Atlantic coast. It won't fully
phase with the northern stream piece, but this coastal low will
have plenty of moisture thanks to a strong southerly flow.
Steady precip is expected through the entire day on Saturday for
the entire area, although p-types will be changeable and will
depend on location.
Areas across the Adirondacks and Lake George area will likely be
mainly snow through the day. Some sleet (perhaps some rain or
ice too) could mix in briefly late morning or early afternoon,
but the bulk of the precip should be just snow. Snowfall rates
look heaviest first thing in the morning, although ratios may
diminish through most of the day, although there could be a
burst before ending with better ratios. By the end of the day,
totals may exceed a foot in many spots, especially the eastern
Adirondacks. The heavy wet snow will make for difficult travel
and some downed tree limbs will be possible as well, leading to
power outages.
Further south, there will be a sharp gradient between the heavy
snowfall and some snow/mix/rain. The Mohawk Valley and Capital
Region will be in this zone. After the snow during the early
morning hours, it will transition over to sleet/ice/rain on
Saturday morning and into afternoon. There are differences in
the model guidance regarding exact surface temps, and some
sheltered areas may hold around or slightly above freezing
through much of the day. The low level flow may be keep to just
warm the boundary layer/surface will get, and some guidance
continues to show a light north to northeast flow at the surface
keeping the colder air locked in place at low levels.
However, warming temps aloft should allow for snow to change to
sleet or rain, which will limit the total snowfall amounts.
Still, some ice is expected. While the March sun could help
limit daytime ice accretion, the recent cold temps could
counteract this as well, so it's fairly uncertain how much ice
accretion will occur. At this point, it looks like a few inches
of snow will be followed by light ice accretion (up to a quarter
of an inch of flat ice) and then plain rain. However, model
guidance does suggest a changeover back to snow on the backside
of the precip for late Saturday into Saturday evening. 12z SPC
HREF does suggest rates could be close to one inch per hour for
a short time, so a few more inches of quick snow accumulation is
possible before the precip winds down from west to east. In
total, amounts of 2 to 6 inches is expected in total, with
higher amounts for northern areas.
Even further south (mid Hudson Valley and NW CT), any wintry
mix should change to plain rain on Saturday morning. Rain will
be heavy through the day and some minor flooding is possible
for urban and poor drainage areas. Rainfall rates may exceed a
quarter inch per hour at times. River flooding cannot be ruled
out as well, especially for the Housatonic and Still Rivers.
Temps should warm up into the upper 30s (with some 40s possible
for far southern areas), so no threat for wintry precip in these
areas, but the heavy rain will be the main threat.
The precip should taper off by late Saturday evening, allowing
for dry weather for late Saturday night into Sunday. Temps will
fall into the teens and 20s behind the system, so any remaining
wet surfaces may become icy on Saturday night. North to
northwest winds will start to pick up on Saturday night as well.
Dry and quiet weather is expected on Sunday into Sunday night as
high pressure noses in from the north. Temps will be in the 30s
for most spots on Sunday, with teens and 20s on Sunday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Narrow ridge of high pressure brings dry weather Monday through at
least early Tuesday, before clouds and possible showers/drizzle
expand north and west from developing low level east/southeast flow.
System from the west then brings a period of widespread rain or
showers on Wednesday, which could linger into Wednesday night or
Thursday depending if frontal boundary slows down and/or a wave of
low pressure develops along the front. High pressure may build in
from the southwest for Friday, although will have to watch for
possible wave development along frontal system, which could allow
precipitation to linger across eastern areas.
Cool temperatures for Monday-Monday night, with highs in the 30s and
40s, and lows in the teens and 20s. Seasonable temperatures for
Tuesday-Friday, with highs in the 40s to lower 50s, and overnight
lows mainly in the 30s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Through 18z/Sat...VFR conditions will continue into this evening,
then conditions will deteriorate at all sites overnight through
Saturday as a storm system crosses the region. Precipitation looks
to begin around 02-05z/Sat at all sites. KALB/KGFL/KPSF will likely
begin as snow but could start as a wintry mix at KPOU. Then, as
warmer air attempts to build in from the south, a transition to
plain rain is expected at KPOU, a wintry mix to maybe rain at
KALB/KPSF but likely remains all snow or a snow/sleet mix at KGFL.
Heavy snow is likely at KGFL and possible for a time at KALB/KPSF
overnight into Saturday morning. Flight conditions will fall to
LIFR/IFR at KALB/KGFL/KPSF due to vsbys and maybe even cigs but
IFR/MVFR at KPOU shortly after precipitation begins.
Wind will be variable at less than 10 kt through this evening, then
variable at around 5 kt or less tonight through Saturday. Periods of
LLWS will be possible at KPOU/KPSF overnight into Saturday morning
as a 30-40 kt southerly low-level jet moves through the area.
Outlook...
Saturday Night: High Operational Impact. Breezy. Likely SN.
Sunday: Low Operational Impact. Breezy. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of RA.
&&
.HYDROLOGY...
A winter storm is expected to bring widespread moderate to
heavy precipitation to the region through Saturday. The highest
rainfall totals are expected south and southeast of the Capital
Region, where 1.5 to 2.5 inches of precipitation is expected to
occur.
Rainfall accumulations in excess of two inches may result in
flooding of urban, low-lying, or poor-drainage areas. Rises on
area creeks and streams is expected, and minor flooding on
rivers is possible, especially the Housatonic River, according
to the latest NERFC River Forecasts. A Flood Watch remains in
effect from 8 AM Saturday through 2 AM Sunday for Litchfield and
Dutchess Counties.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 11 PM this evening to 8 AM EDT
Saturday for CTZ001-013.
Flood Watch from Saturday morning through late Saturday night
for CTZ001-013.
NY...Flood Watch from Saturday morning through late Saturday night
for NYZ065-066.
Winter Weather Advisory from 11 PM this evening to 11 PM EDT
Saturday for NYZ054-061.
Winter Storm Warning from 8 PM this evening to 11 PM EDT
Saturday for NYZ032-033-041>043-082>084.
Winter Weather Advisory from 8 PM this evening to 11 PM EDT
Saturday for NYZ038>040-047>053-058>060-063.
MA...Winter Weather Advisory from 11 PM this evening to 11 PM EDT
Saturday for MAZ001-025.
VT...Winter Storm Warning from 8 PM this evening to 11 PM EDT
Saturday for VTZ013>015.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...KL
AVIATION...Rathbun
HYDROLOGY...Frugis/PicardHazardous Weather Outlook National Weather Service Albany NY 315 PM EDT Fri Mar 22 2024 NYZ065-066-231100- Western Dutchess-Eastern Dutchess- 315 PM EDT Fri Mar 22 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for Dutchess County in east central New York. .DAY ONE...Tonight. A period of wintry mix is possible tonight, which could lead to some locally slippery spots on area roadways. Precipitation will change to plain rain by Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York via phone, email or social media. MAZ001-025-NYZ054-061-231100- Northern Berkshire-Southern Berkshire-Eastern Rensselaer- Eastern Columbia- 315 PM EDT Fri Mar 22 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM EDT SATURDAY... This Hazardous Weather Outlook is for western Massachusetts and east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ032-033-041>043-082>084-VTZ013>015-231100- Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren- Northern Washington-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 315 PM EDT Fri Mar 22 2024 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 PM EDT SATURDAY... This Hazardous Weather Outlook is for east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ038>040-047>053-058>060-063-231100- Southern Herkimer-Southern Fulton-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Western Greene- Eastern Greene-Western Columbia-Western Ulster- 315 PM EDT Fri Mar 22 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 PM EDT SATURDAY... This Hazardous Weather Outlook is for east central New York and eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. CTZ001-013-231100- Northern Litchfield-Southern Litchfield- 315 PM EDT Fri Mar 22 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT SATURDAY... ...FLOOD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for northwestern Connecticut. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts, rainfall amounts or flooding to the National Weather Service in Albany New York. NYZ064-231100- Eastern Ulster- 315 PM EDT Fri Mar 22 2024 This Hazardous Weather Outlook is for eastern Ulster County in east central New York. .DAY ONE...This afternoon and tonight. A period of wintry mix is possible tonight, which could lead to some locally slippery spots on area roadways. Precipitation will change to plain rain by Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rainfall is expected on Saturday, which could lead to ponding of water in urban or low lying areas. Minor flooding cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
Zone average snowfall of 15.8 inches.
Zone average snowfall of 16.8 inches.
Zone average snowfall of 12.3 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169330, 1169331, 1169332.